Objectives: Contrast-enhanced computed tomography (CECT) of the pulmonary arteries (CTPA) has become the mainstay to evaluate patients with suspected pulmonary embolism (PE) and is one of the most common CECT imaging studies performed in the emergency department (ED). While contrast-induced nephropathy (CIN) is a known complication, this risk is not well defined in the ED or other ambulatory setting. The aim of this study was to define the risk of CIN following CTPA.
Methods: The authors enrolled and followed a prospective, consecutive cohort (June 2007 through January 2009) of patients who received intravenous (IV) contrast for CTPA in the ED of a large, academic tertiary care center. Study outcomes included 1) CIN defined as an increase in serum creatinine (sCr) of ≥ 0.5 mg/dL or ≥ 25%, 2 to 7 days following contrast administration; and 2) severe renal failure defined as an increase in sCr to ≥ 3.0 mg/dL or the need for dialysis within 45 days and/or renal failure as a contributing cause of death at 45 days, determined by the consensus of three independent physicians.
Results: A total of 174 patients underwent CTPA, which demonstrated acute PE in 12 (7%, 95% confidence interval [CI] = 3% to 12%). Twenty-five patients developed CIN (14%, 95% CI = 10% to 20%) including one with acute PE. The development of CIN after CTPA significantly increased the risk of the composite outcome of severe renal failure or death from renal failure within 45 days (relative risk = 36, 95% CI = 3 to 384). No severe adverse outcomes were directly attributable to complications of venous thromboembolism (VTE) or its treatment.
Conclusions: In this population, CIN was at least as common as the diagnosis of PE after CTPA; the development of CIN was associated with an increased risk of severe renal failure and death within the subsequent 45 days. Clinicians should consider the risk of CIN associated with CTPA and discuss this risk with patients.
© 2012 by the Society for Academic Emergency Medicine.